Alert archive / Montana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Glasgow, MT

July 16, 2017Phillips County, Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 16, 2017, 5:03 PM MDT for Phillips County, Valley County, Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2017, 5:03 PM MDT (23:03 UTC)
Expired
Jul 16, 2017, 5:30 PM MDT
In force
27 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 51 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2281 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:18 PM MDT, 45 minutes earlier.

Area forecast discussion, Jul 16, 4:18 PM MDT, 45 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
418 PM MDT Sun Jul 16 2017

.SHORT TERM...for northeast Montana...tonight through Tue...

Upper level West-Southwest flow this afternoon combined with the
elevated heat sources of the central Montana mountains have helped
ignite some storms that have moved across the SW zones. With more
storms developing over south-central and SW Montana, the SE zones
look to have a good chance for showers and storms this evening.
Have left Gusty Wind wording with these storms as they have the
upper level support and some inverted-V signature hints with them.

Dry air, both at the surface and aloft will help keep the NW,
West-central and NE zones dry. Timing will be difficult on when
things end, with the GFS ending things the latest, showing no qpf
till Monday morning.

Temperatures will be cooler Monday as a cool front moves southeast
through tonight. Another disturbance in the WSW upper flow will
begin to increase clouds from the SW during the afternoon. TFJ

.LONG TERM...Tue night through Sun...

AFTERNOON UPDATE:
Grids have been updated to reflect the latest model data. However
most of the original forecast has remained strong with little in
terms of new points or changes in thinking. With latest in models
holding steady periods beyond Saturday are increasing in
confidence in reduced temperatures with isolated showers. GAH

PREVIOUS LONG TERM DISCUSSION:
The extended period begins Monday night and features a flattening
of the large upper level ridge across the western U.S. with
developing southwest flow aloft reaching throughout Montana. THis
flatter pattern will persist into at least Wednesday, bringing
relief from the 90s with many parts across northeast Montana
having daytime highs in the 80s. Weak embedded shortwaves along
the periphery of the ridge will also provide chances for isolated
to widely scattered showers and/or thunderstorms at times through
this period.

A little amplification of the ridge for Thursday implied in some
of the 00z model guidance may mean a return to hotter conditions,
though at this point consensus model blends are showing this crest
to occur at somewhat lower temperatures than what has recently
been observed, with highs in the lower to middle 90s.

Model spread increases late next week lending to uncertainty in
the forecast, though early indications track a wave over adjacent
southern Canada allowing flattening of the ridge pattern once
again. This would again mean a slight decrease in temperatures as
well as perhaps isolated thunderstorms. Whether or not the best
forcing for ascent occurs across the CWA, or points north, will
depend on specific track of that wave. Details are yet to be
determined. Maliawco

&&

.AVIATION...
Flight Category: VFR.

Synopsis: An upper level disturbance will continue to move across
the region this evening. Along a trough expect thunderstorms to
develop and propagate to the east. Do expect gusty wind, small
hail and brief heavy rain.

Wx: Thunderstorms, very isolated in nature with limited impacts on
local airspaces unless directly effected by thunderstorms. Do
expect aviation impacts with wind gusts to 40 kts with
thunderstorm outflow and hail to 1/2 diameter inside any
convective columns.    Proton

&&

.FIRE WEATHER...

Critical fire weather conditions continue today.

A weak frontal boundary will cross the region this morning, with
isolated thunderstorms occuring ahead of the boundary. While the
thunderstorms are producing some rainfall, the main impact for
fire weather concerns will be erratic gusty winds and lightning.

A wind shift to the northwest is expected as the boundary crosses
the region today and hot temperatures and low relative humidity
continue. A Red Flag Warning is in effect for all of northeast
Montana until 9 pm Sunday evening.

Remainder of the week...The high pressure ridge flattens with
temperatures returning to near normal. Some subtropical moisture
appears to come over the high pressure ridge bringing isolated to
scattered thunderstorms next week.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for
MTZ120-122-134>137.

Heat Advisory until 9 PM MDT this evening for Central and
Southeast Phillips...Central and Southern Valley...Daniels...
Dawson...Eastern Roosevelt...Garfield...McCone...Northern
Phillips...Northern Valley...Petroleum...Prairie...Richland...
Sheridan...Southwest Phillips...Western Roosevelt...Wibaux.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 16, 3:28 AM MDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
328 AM MDT Sun Jul 16 2017

MTZ016>027-059>062-170930-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
328 AM MDT Sun Jul 16 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Today and Tonight

A Red Flag Warning is in effect today for all of northeast
Montana for very low relative humidity and gusty winds. Lightning
and erratic gusty winds are possible mainly this morning with
isolated thunderstorms moving across the region.

A Heat Advisory is in effect today for all of northeast Montana
for high temperatures in the upper 90s to near 100.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 16, 2:24 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Glasgow MT
224 PM MDT SUN JUL 16 2017

MTZ016-021-022-060-162115-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-
224 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...PETROLEUM
AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 315 PM MDT...

At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Winnett, moving northeast at 55 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Winnett, Mosby, Petrolia Lake, Cat Creek and Tiegen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4718 10874 4719 10872 4727 10872 4727 10859
      4730 10859 4731 10834 4732 10833 4732 10832
      4756 10831 4764 10817 4700 10762 4689 10861
      4710 10861 4710 10874
TIME...MOT...LOC 2024Z 239DEG 49KT 4715 10850

GAH
Special weather statement, Jul 16, 3:10 PM MDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Glasgow MT
310 PM MDT SUN JUL 16 2017

MTZ016-017-021-022-162215-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
Central and Southern Valley MT-
310 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...EAST
CENTRAL PETROLEUM...SOUTHWESTERN GARFIELD AND SOUTHWESTERN VALLEY
COUNTIES UNTIL 415 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Winnett, moving northeast at 55 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sand Springs, Mosby, Edwards, Brusett, Steve Fork and Cat Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4694 10818 4714 10836 4773 10738 4703 10684
TIME...MOT...LOC 2109Z 240DEG 49KT 4706 10816

GAH
Local storm report, Jul 16, 3:21 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
321 PM MDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND GST     5 NNE WINNETT           47.08N 108.32W
07/16/2017  M40.00 MPH       PETROLEUM          MT   TRAINED SPOTTER

            40 MPH WIND GUST RECORDED ON HOME WEATHER STATION

0300 PM     HAIL             5 NNE WINNETT           47.08N 108.32W
07/16/2017  E0.25 INCH       PETROLEUM          MT   TRAINED SPOTTER

            A BREIF PERIOD OF PEA SIZED HAIL WITH HEAVY RAIN

&&

PROTON
Special weather statement, Jul 16, 4:39 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Glasgow MT
439 PM MDT SUN JUL 16 2017

MTZ016-017-021-022-060-162330-
Petroleum MT-Garfield MT-Southwest Phillips MT-
Central and Southeast Phillips MT-Central and Southern Valley MT-
439 PM MDT SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PHILLIPS...
NORTHEASTERN PETROLEUM...WEST CENTRAL GARFIELD AND SOUTHWESTERN
VALLEY COUNTIES UNTIL 530 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Fourchette, or 26 miles southeast of Zortman,
moving northeast at 55 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fourchette, Devils Creek Rec Area, Content and Sun Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near the west end of FORT PECK LAKE, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4747 10821 4766 10836 4816 10758 4759 10717
TIME...MOT...LOC 2238Z 240DEG 49KT 4759 10823

GAH

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:58 PM MDTSpecial Weather StatementGGW62 min
Jul 15, 8:57 PM MDTSpecial Weather StatementGGWPhillips63 min
Jul 15, 9:57 PM MDTSpecial Weather StatementGGWPhillips, Valley63 min
Jul 15, 10:54 PM MDTSpecial Weather StatementGGWValley66 min
Jul 15, 11:37 PM MDTSpecial Weather StatementGGWValley53 min
Jul 16, 2:24 PM MDTSpecial Weather StatementGGWPetroleum51 min
Jul 16, 3:10 PM MDTSpecial Weather StatementGGWPetroleum65 min
Jul 16, 4:39 PM MDTSpecial Weather StatementGGWPhillips51 min
Jul 16, 5:26 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley49 min
Jul 16, 5:37 PM MDTSpecial Weather StatementGGWValley38 min

Nearby

Severe Thunderstorm Warnings in Montana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.